Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 162, NWS Pittsburgh, PA

July 5, 2007Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 5, 2007, 3:37 PM EDT for Mercer County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2007, 3:37 PM EDT (19:37 UTC)
Expired
Jul 5, 2007, 4:30 PM EDT
In force
53 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 1:00 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:51 PM EDT, 46 minutes earlier.

Area forecast discussion, Jul 5, 2:51 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
251 PM EDT THU JUL 5 2007

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL CONTINUE SCATTERED SHOWERS AND
THUNDERSTORMS TONIGHT. AS THE FRONT MOVES SOUTHEAST FRIDAY THERE
WILL BE A SLIGHT CHANCE OF THUNDERSTORMS IN THE AFTERNOON.
OTHERWISE THERE WILL BE A WARMING TREND THROUGH THE WEEKEND WITH
NO RAIN EXPECTED SATURDAY AND SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
2 SEPARATE AREAS OF CONCERN THIS EVENING AS FIRST CONVECTIVE
COMPLEX MOVES SOUTHEAST TOWARD RIDGES WITH ADDITIONAL
THUNDERSTORMS FIRING ALONG LAKE BOUNDARY ACROSS NRN CWA. EXPECT
SOUTHERN CONVECTION TO CONTINUE TO THREATEN FLASH FLOODING WHILE
SEVERE WATCH WILL REMAIN INTO EARLY EVENING IN THE FAR NORTH WITH
WIND DAMAGE LOOKING TO BE MAIN THREAT. WITH SUNSET ALL STORMS
WILL WEAKEN BUT EXPECT A CHANCE OVERNIGHT AS MAIN FRONT WITH LOWER
DEW POINTS APPROACHES.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
AS COLD FRONT SHIFTS EAST REGION WILL BE IN NORTHWEST FLOW ALOFT
WITH SOME COLD ADVECTION. WILL LEAVE A SLIGHT CHANCE FOR AN
AFTERNOON STORM FRIDAY OTHERWISE HIGH PRESSURE WILL BUILD IN WITH
WARMING TEMPERATURES SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
WESTERLY FLOW AND HIGH PRESSURE WILL BRING QUITE WARM TEMPERATURES
SUNDAY INTO MONDAY. COLD FRONT APPROACHING LATE MONDAY WITH BE
WAVERING ACROSS REGION TUESDAY THROUGH THURSDAY WITH A DAILY
CHANCE OF SHOWERS AND STORMS.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
MVFR SHOWERS AND CIGS GENERALLY SOUTH OF KPIT THIS EVENING WITH
SCATTERED MVFR THUNDERSTORMS NORTH OF KPIT. COLD FRONT WILL
APPROACH TOWARD DAYBREAK WITH WINDS TURNING NORTHWEST AND GENERAL
VFR CIGS INTO FRIDAY. WITH COLD ADVECTION ALOFT A SLIGHT CHANCE
FOR AN AFTERNOON THUNDERSTORM OTHERWISE VFR EXPECTED.

IN THE EXTENDED VFR CONDITIONS SATURDAY INTO MONDAY...THEN A WAVY
FRONT MONDAY NIGHT INTO TUESDAY WITH BRING A CHC OF MVFR THUNDER.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 5, 4:27 AM EDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 AM EDT THU JUL 5 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-060830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
427 AM EDT THU JUL 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON
INTO THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS NO SEVERE WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 5, 2:43 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
243 PM EDT THU JUL 5 2007

PAZ007-051915-
MERCER PA-
243 PM EDT THU JUL 5 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
MERCER...

AT 239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 7 MILES NORTHWEST OF FREDONIA...MOVING
EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  FREDONIA...MAURICE K GODDARD STATE PARK AND STONEBORO

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Local storm report, Jul 5, 2:44 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
244 PM EDT THU JUL 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      SALTSBURG               40.49N 79.45W
07/05/2007                   INDIANA            PA   EMERGENCY MNGR

            ELDERS RIDGE ROAD CLOSED DUE TO FLASH FLOODING.

&&

JD
Special weather statement, Jul 5, 2:47 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 PM EDT THU JUL 5 2007

PAZ030-032-051930-
FAYETTE PA-WESTMORELAND PA-
247 PM EDT THU JUL 5 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
FAYETTE AND WESTMORELAND...

AT 244 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RUFFS DALE
TO 5 MILES SOUTHWEST OF WALTERSBURG...OR ALONG A LINE EXTENDING FROM
2 MILES SOUTH OF NEW STANTON TO 5 MILES SOUTHWEST OF WALTERSBURG...
MOVING SOUTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CHALKHILL...CONNELLSVILLE...DONEGAL...DUNBAR...FARMINGTON...
  HOPWOOD...MARKLEYSBURG...NEW STANTON...OHIOPYLE...PERRYOPOLIS...
  SEVEN SPRINGS...WALTERSBURG...NORVELT...RUFFS DALE AND STAHLSTOWN

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Local storm report, Jul 5, 2:49 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT THU JUL 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      AVONMORE                40.53N 79.47W
07/05/2007                   WESTMORELAND       PA   EMERGENCY MNGR

            ROADS CLOSED IN AVONMORE DUE TO 4.5 INCHES OF RAINFALL IN
            1 1/2 HOURS. SMALL STREAMS IN TOWN CENTER OUT OF THEIR
            BANKS.

&&

JD
Special weather statement, Jul 5, 3:13 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
313 PM EDT THU JUL 5 2007

PAZ007-008-052015-
MERCER PA-VENANGO PA-
313 PM EDT THU JUL 5 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
VENANGO AND MERCER...

AT 308 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 10 MILES NORTHWEST OF FREDONIA...
MOVING SOUTHEAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  FREDONIA...MAURICE K GODDARD STATE PARK...OIL CITY...POLK...
  STONEBORO AND SUGARCREEK

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Jul 5, 3:29 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
329 PM EDT THU JUL 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLASH FLOOD      CONNELLSVILLE           40.02N 79.59W
07/05/2007                   FAYETTE            PA   EMERGENCY MNGR

            AREA ROAD AND BASEMENT FLOODING.

&&

JD

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:45 AM EDTAreal Flood AdvisoryPBZAllegheny, Beaver, Butler, Westmoreland3 hr
Jul 5, 12:16 PM EDTFlash Flood WarningPBZAllegheny, Beaver3 hr
Jul 5, 12:41 PM EDTFlash Flood WarningPBZWestmoreland2 hr
Jul 5, 1:19 PM EDTFlash Flood WarningPBZArmstrong, Indiana3 hr
Jul 5, 1:47 PM EDTFlash Flood WarningPBZWashington3 hr
Jul 5, 2:50 PM EDTFlash Flood WarningPBZFayette3 hr
Jul 5, 3:11 PM EDTAreal Flood WarningPBZAllegheny, Beaver3 hr
Jul 5, 3:14 PM EDTAreal Flood AdvisoryPBZWestmoreland3 hr
Jul 5, 11:15 AM EDTAreal Flood AdvisoryPBZCarroll, Columbiana, Jefferson3 hr
Jul 5, 5:07 PM EDTFlash Flood WarningPBZMarion3 hr
Jul 5, 6:04 PM EDTFlash Flood WarningPBZPreston116 min
Jul 5, 7:54 PM EDTAreal Flood WarningPBZPreston3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.